Withdrawal reaction associated with venlafaxine.
- SourceAvailable from: Fabio Lugoboni[Show abstract] [Hide abstract]
ABSTRACT: Venlafaxine is an inhibitor of neuronal serotonin and noradrenaline re-uptake and a weak inhibitor of dopamine re-uptake. There was no indication of problems of abuse/dependence during the clinical trials. A 53-year-old client with a history of alcohol and amineptine misuse and a long history of recurrent depression, for which he was prescribed venlafaxine tablets. Over time, he increased the dosage to 50 tablets daily (3750 mg). Large venlafaxine dosages produced amphetamine-like effects, due possibly to the related increase in dopamine turnover. Once hospitalized for detoxification, the patient had a symptomatology which was consistent with a serotonergic discontinuation syndrome. Physicians should be aware that patients with a history of drug and alcohol abuse might develop venlafaxine dependence.Addiction 09/2008; 103(9):1572-4. · 4.60 Impact Factor
Article: Invited comment.Acta Psychiatrica Scandinavica 10/2009; 120(4):332-3. · 4.86 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Introduction Venlafaxine is an antidepressant that selectively inhibits serotonin reuptake and is a norepinephrine inhibitor. Withdrawal syndromes can occur after abrupt drug discontinuation of long-term regimens. Exegesis We report six cases of withdrawal symptoms after venlafaxine discontinuation. Conclusion Physicians must be aware of the frequency, rapidity and potent severity of these withdrawal syndromes.La Revue de Médecine Interne 03/2000; 21(3):282-284. · 1.32 Impact Factor
Purpuric rash with donepezil treatment
C A Bryant, E Ouldred, S H D Jackson, Clinical Age Research Unit,
Department of Health Care of the Elderly, King’s College School of
Medicine and Dentistry, London SE5 9PJ
M T Kinirons, Department of Geriatric and General Medicine, Guy’s
Hospital, London SE1 9RT
The most commonly reported adverse events with
donepezil are gastrointestinal (nausea, diarrhoea, and
constipation).1Donepezil has been licensed in the United
Kingdom since April 1997, and from April to December
1997 only seven adverse reactions affecting the skin were
reported through the yellow card adverse drug reaction
reporting scheme (Committee on Safety of Medicines,
personal communication). To our knowledge, this is the
first report of purpuric rash associated with donepezil
An 82 year old woman was seen with a two year
history of memory problems. She was also hypertensive
and receiving long term treatment with atenolol and
doxazosin. On examination
(140/80 mm Hg) and had moderate cognitive impair-
ment (score in mini-mental state examination 15/30 and
on the cognitive subscale of the Alzheimer’s disease
assessment scale 46/75). Routine haematological and bio-
chemical tests gave normal results (platelet count 146×
109/l), and a computed tomogram of the brain was
normal. Probable Alzheimer’s disease was diagnosed
according to published criteria,2and treatment with
donepezil 5 mg daily was started. After 4 days she
developed diarrhoea and vomiting. On review she had a
purpuric rash on her trunk and her arms and legs (figure).
Donepezil treatment was stopped, with resolution of the
gastrointestinal symptoms, which were thought to be a
she was normotensive
result of gastroenteri-
tis as another family
member was affected.
The rash began to
with the patient and
On review 16 days
recurrence of the pur-
puric rash was noted
on her trunk and legs,
although she had not
had a recurrence of
platelet counts were 119×109/l and 157×109/l, and the
rash had almost resolved when she was reviewed six weeks
after rechallenge with donepezil.
Donepezil was thought to be the cause of this rash
because of the temporal association with treatment and its
recurrence on rechallenge.
1 Rogers SL, Friedhoff LT. The efficacy and safety of donepezil in patients
with Alzheimer’s disease: results of a US multicentre, randomized,
double-blind, placebo-controlled trial. The Donepezil Study Group.
McKhann G, Drachman D, Folstein M, Katzman R, Price D, Stadlan EM.
Clinical diagnosis of Alzheimer’s disease:report of the NINCDS-ADRDA
Work Group under the auspices of the Department of Health and
Human Services Task Force on Alzheimer’s Disease. Neurology 1984;
Withdrawal reaction associated with venlafaxine
H Johnson, W P Bouman, J Lawton, Nottingham Healthcare NHS
Trust, Wells Road Centre, Nottingham NG3 3AA
We report an apparent withdrawal reaction to venlafaxine,
a recently introduced serotonin noradrenaline reuptake
inhibitor antidepressant whose use is increasing.
A 42 year old man with a first episode of major
depression was treated with venlafaxine after unsuccessful
trials with fluoxetine and imipramine. He fully recovered
over four weeks while taking a dose of 37.5 mg twice daily.
This dose was maintained for 6 months and his mental
state was stable. The dose was reduced to 37.5 mg once
daily, which he tolerated well. However, within 36 hours
positional vertigo,which caused him significant incapacity,
in addition to nausea and light headedness. The
symptoms resolved rapidly on reintroduction of the drug.
The dose was reduced to 18.75 mg daily for three weeks
and then discontinued. He had ongoing symptoms of ver-
tigo, which resolved slowly over three weeks. The patient’s
determination enabled him to discontinue taking the
drug, but he did so with difficulty. He had no previous his-
tory of adverse drug reactions or withdrawal symptoms.
Other antidepressants have been reported to have
withdrawal syndromes. Attention was drawn to withdrawal
of tricyclic antidepressants by Dilsalver, who showed
that cholinergic and noradrenergic hypersensitivity were
important mechanisms for these symptoms.1Selective
serotonin reuptake inhibitors, particularly paroxetine, also
cause withdrawal syndromes, possibly through adaptation
to the effects of serotonin reuptake inhibition.2Withdrawal
of venlafaxine may share a similar mechanism, and its
short half life (5 hours) may add to its potential to cause
At the time of writing, three reports had been
published about five similar cases, but the patients in all
five cases were taking higher doses of venlafaxine before
treatment was discontinued.3–5
withdrawal reaction is mentioned in the manufacturer’s
data sheet, but it implies that such reactions are observed
with doses of 150 mg daily and above.Given the possibility
of a withdrawal reaction with low doses of venlafaxine, we
suggest that this drug is used with caution and that care is
taken to gradually taper any dose before discontinuing
The possibility of a
1 Dilsalver SC. Withdrawal phenomena associated with antidepressant and
antipsychotic agents. Drug Safety 1994;10:103-14.
Coupland NJ, Bell CJ, Potokar JP. Serotonin reuptake inhibitor
withdrawal. J Clin Psychopharmacol 1996;16:356-62.
Louie AK, Lannon RA, Kirsch MA, Lewis TB. Venlafaxine withdrawal
reactions. Am J Psychiatry 1996;153:1652.
Farah A, Lauer TE. Possible venlafaxine withdrawal syndrome. Am J
Benazzi F.Venlafaxine withdrawal
Purpuric rash with donepezil
BMJ VOLUME 31719 SEPTEMBER 1998 www.bmj.com